Drug allergy in cystic fibrosis

  • View
    216

  • Download
    3

Embed Size (px)

Transcript

  • Drug Allergy in Cystic Fibrosis

    Richard B. Moss

    Allergy~Pulmonary Division, Department of Pediatrics, Stanford University School of Medicine, Children's Hospital at Stanford,

    520 Sand Hill Road, Palo Alto, CA 95304

    INTRODUCTION

    In the absence of a rational therapeutic approach to the basic molecu- lar defect in cystic fibrosis (CF), contemporary therapy remains an amal- gam of variably effective empiric treatments aimed at various clinical manifestations and components of this complex and protean disease. The result is a remarkable polypharmaceutical regimen of antibiotics, pan- creatic enzymes, nutritional supplements, bronchodilators, and assorted other medications. In this chapter, I will review the two components of this polypharmacy that have resulted in significant problems with allergic reactions, not only in CF patients, but also (in some cases) in their caretakers. These two components are antibiotic and pancreatic enzyme therapy. Among the antibiotics used to treat pulmonary infection in CF, antipseudomonal semisynthetic penicillin derivative and cephalosporin ~-lactam drugs have caused most of the allergic problems found in pa- tients; accordingly, the major focus of this review will be on these com- pounds.

    ANTIMICROBIALS

    Beta-Lactam Antibiotics

    Antimicrobial therapy is an essential component of therapy for CF lung disease, that is characterized by chronic respiratory mucosal bacterial colonization and repeated episodes ofendobronchial infection. The typi-

    Clinical Reviews in Allergy, voL 9: Cystic Fibrosis Ed: E. Gershwin 9 1991 The Humana Press Inc.

    211

  • 212 Moss

    cal patient receives numerous courses of oral, parenteral, or inhaled an- tibiotics directed against colonizing bacteria; in addition, many patients are maintained on long-term or continuous "suppressive" regimes of oral or inhaled antibiotics after ineradicable colonization with Pseudomonas aeruginosa. It is not surprising that given this enormous exposure a substantial problem with allergic reactions has arisen. Most reactions and reports of sensitization have been to antipseudomonal ~-lactarn anti- biotics (Table 1). Immediate, IgE-mediated systemic allergic reactions to ~-lactam antibiotics occur in 1-10% of subjects during a given course of treatment, with the variation in incidence dependent upon several factors such as the subject population, drugs involved, and ascertainment methodology. The vast majority of these early reactions are limited to cutaneous or subcutaneous tissues, with 2-10% involving life-threaten- ing respiratory tract or cardiovascular system tissues. Up to 9% of the life-threatening reactions actually result in death, yielding a final fatality rate estimated at =1/50,000 treated subjects (1).

    Reviews of penicillin allergy in general population samples consis- tently emphasize the inaccuracy of historical information. Anywhere from 10-73% of patients giving a history of penicillin allergy are reactive to penicillin reagents on skin test evaluation, depending upon time elapsed since the reported reaction, nature of the reaction, age of subject, and possibly other factors (1,2). Evaluation of penicillin allergy with just two commercially available reagents, benzylpenicillin and its majormetabolite, benzylpenicilloyl-polylysine [PPL; available at 6 105M concentration as Pre-Pen | Kremers-Urban, Milwaukee, WI], detects 65-93% of sensitized individuals. The remainder of allergic subjects are reactive only to minor penicillin metabolites benzylpenicilloate and/or benzylpenilloate, which are unstable and not commercially available (Fig. 1). Unfortunately, those sensitized to these minor penicillin metabolites appear to be at higher risk of anaphylactic reactions if reexposed to penicillin (3).

    For individuals sensitized to one or more [3-1actam drugs other than benzylpenicillin, skin test evaluation and prediction of subsequent clinical reactivity becomes considerably more difficult. Major and minor metab- olites of these drugs are not commercially available and oi~en are not well characterized; cross-reactivity studies between various ~-lactams yield disparate results; and clinical responses are often not predictable from skin test responses (4-9). Thus, the safest course is usually to avoid ~-lactam antibiotics and choose an alternate class of drug if at all possible (10). Un- fortunately, treatment ofP. aeruginosa infection does not usually offer

  • Drug Allergy in CF 213

    Table 1 Antipseudomonal Beta-Lactams

    Penicillins

    Cephalosporins

    Carbapenems

    Monobactams

    Carbenicillin Ticarcillin Piperacillin Azlocillin

    Ceftazidime

    Imipenem

    Aztreonam

    this choice; usually, a ~-lactam antipseudomonal drug is essential and some method of evaluation and treatment in the subject with a history of allergy to any penicillin or cephalosporin must be considered.

    The following typical case report illustrates the complexity and difficulty of understanding and treating ~-lactam allergy in patients with CF.

    Case Report J. J. is a 21-yr-old male whose CF was diagnosed at age 41/2 too. His

    first Stanford Children's Hospital admission for respiratory symptoms of CF was in December 1968; since then, he has been seen intermittently, with outpatient visits and hospitalizations also occurring nearer his home, that is several hours away from Stanford. According to his mother, sometime during 1971-72 he had a cutaneous reaction to oral penicillin; this reaction was not observed or documented by a physician. In 1979, he developed a morbil l iform macular erythematous rash while on tri- methoprim-sulfamethaxazole; the drug was stopped, the rash resolved, and he has not taken sulfa drugs since then. Between 1972 and 1986 he was treated with several ~-lactam agents, including oral cloxacillin, and at least 11 courses of intravenous carbenicillin, ticarcillin, or piperacillin, in combination with aminoglycosides without adverse reactions.

    In March 1986, he developed pruritus and urticaria on the chest and extremities during the initial infusion dose of his fii~h lifetime exposure to piperacillin. The reaction resolved with discontinuation of the drug; tobramycin was continued. The following day, he underwent intravenous desensitization to piperacillin without adverse reaction. Over the next 2-

  • 214 Moss

    O H /~k . /S.~. / .C 3 & //k-- CH2-C-N H-CH-- C H C... t _~ I I I CH3

    O=C- -N CH-CO2H

    0 II /S~ /CH3

    CH2-C-NH-CH--CH C I I I "cH3

    HO2C NH- -CH-CO2H

    Benzylpenicill in

    10 -2 M

    Benzylpenicil loate

    10 -2 M

    ~ /S~ /CH3 CH2-C-NH-CH-- CH C

    I I I "CH~ C=O N H- -CH-CO2H

    .... Jr .... NH I

    (CH2)4 I

    -NH-CH-C-

    Be nzylpenicilloyl- polylysine

    6 x 10 -5 M (penlcilloyl)

    O II .S /CH 3

    CH2-C-NH-CH2--CH ~'C~ - I 1 - c '~

    NH - -CH -CO2H

    8enzylpenil loate

    10 .2 M

    Fig 1 Structural relationships of penicillin-derived reagents used for skin testing.

    3 d, however, he complained of intermittent pruritus without visible urticaria which was treated with diphenhydramine, allowing him to fin- ish the treatment course.

    On his next admission in November 1986, he was desensitized without incident to ticarcillin (his first lifetime course); he also received tobramycin. However, pruritus occurred the day after desensitization that required treatment for 24 h with diphenhydramine. After 10 d, a fixed macular eruption appeared on his abdomen. Ticarcillin was stopped. He was again treated with diphenhydramine and the rash resolved within 24 h. Tobramycin was given throughout.

    His next admission was March 1987. At this time, he was desensi- tized to Timentin| (ticarcillin-clavulonate); he also received tobramycin. Upon infusion of the last and highest desensitizating dose of Timentin, he developed wheezing and urticaria on the legs. Timentin was stopped and diphenhydramine given. Two days later, he was desensitized to cef~azidime without adverse reaction and received ceftazidime and tobramycin for a full treatment course. He received a second course of tobramycin and ceftazidime after desensitization in October 1987.

  • Drug Allergy in CF 215

    In August 1988, he was evaluated by skin testing. Prick tests to PPL and minor determinant mixture were both positive with a 3.5 mm mean wheal diameter at 15 rain for each; there was a 1.5 mm wheal with buff- ered saline negative control. Intradermal testing with ticarcillin (20 ~tg/ mL) was also positive with a 9 mm wheal compared to a 5.5 mm wheal with the negative control. Intradermal tests with four aztreonam reagents (fresh native aztreonam in 0.21% arginine buffer, an open ring hydrolysis metabolite of aztreonam, the polylysine conjugate of this metabolite, all at 6 x 10-3M, and buffer alone) were negative. He was treated with aztreonan, tobramycin, clindamycin, and ciprofloxacin without adverse reactions. He received a second course of aztreonam and tobramcyin without incident in July 1989.

    Incidence and Diagnosis Sensitization to penicillin in CF patients was first reported in 1970

    by Rourk and Spock, who found positive skin tests to pencillin in 4/35 (11%) of their CF patients. No information regarding clinical allergies or other evaluation was given (11). Patterson and Snyder reported that 15% of CF patients treated with dicloxacillin had unspecified rashes (12).

    In 1980, Moller et al. noted that 16 of 84 CF patients (19%) treated repeatedly with carbenicillin developed rashes, mostly pruritic exanthems with or without urticaria. Immunologic evaluation included immunoas says for IgG, IgM, and IgE antibodies against carbenicillin; leukocyte histamine release by carbenicillin; prick skin